Virginia, 2016Hail in Virginia, May 1, 2016
May 1, 2016 · NWS RNK · 3 events in 3 counties and zones
A strong mid-level disturbance tracked from the Tennessee valley northeast across the region early on May 1st, reinforcing a cold air wedge in place at the surface across portions of Southwest Virginia. This wedge began to erode rapidly allowing the atmosphere to destabilize with showers and thunderstorms forming along a warm front inching north, and again along a cold front pushing east…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong mid-level disturbance tracked from the Tennessee valley northeast across the region early on May 1st, reinforcing a cold air wedge in place at the surface across portions of Southwest Virginia. This wedge began to erode rapidly allowing the atmosphere to destabilize with showers and thunderstorms forming along a warm front inching north, and again along a cold front pushing east producing episodes of severe weather. Large hail and damaging winds proved to be the main threat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 1, 6:52 PM EST, 33 minutes earlier.
Area forecast discussion, May 1, 6:52 PM EST, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
752 PM EDT SUN MAY 1 2016
.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE ACROSS THE OHIO VALLEY WILL DRIFT EAST
OVERNIGHT WITH ITS ASSOCIATED SURFACE COLD FRONT APPROACHING THE
MOUNTAINS BY EARLY MONDAY. THIS SLOW MOVING FRONT WILL HEAD INTO
THE MOUNTAINS MONDAY...STALLING ACROSS THE BLUE RIDGE MONDAY
NIGHT...THEN FINALLY SLIDING SOUTHEAST BY MIDWEEK. FOR WEDNESDAY
THROUGH FRIDAY...AN UPPER LOW WILL DRIFT SOUTHWARD INTO THE REGION
FROM THE GREAT LAKES...KEEPING AN UNSETTLED AND UNSEASONABLY COOL
PATTERN THROUGHOUT THE REGION.
&&
.NEAR TERM /THROUGH MONDAY/...
AS OF 750 PM EDT SUNDAY...
UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH 135 FOR PARTS OF THE
NORTH AND WEST UNTIL MIDNIGHT. STORMS CONTINUE TO ROLL ACROSS THE
HIGHER TERRAIN INTO RESIDUAL INSTABILITY AHEAD OF WEAK LOW
PRESSURE IN THE OHIO VALLEY. ENOUGH RECOVERY HAS OCCURRED SINCE
EARLIER RAINFALL FOR SOME OF THESE STORMS TO MAINTAIN SEVERE
STRENGTH UNTIL WELL AFTER SUNSET. HOWEVER EASTWARD EXTENT OF THE
DEEPER CONVECTION REMAINS IFFY GIVEN LESS CAPE EAST OF THE
MOUNTAINS. FEW OTHER CHANGES FOR NOW.
PREVIOUS DISCUSSION AS OF 320 PM EDT SUNDAY...
FEW SHOWERS THIS AFTERNOON BETWEEN UPPER WAVES. LOOKING FURTHER
WEST...ENVIRONMENT INCREASINGLY UNSTABLE OVER KY IN ASSOCIATION WITH
UPPER SHORTWAVE AND STEEPER LAPSE RATES. AS WE HEAD TOWARD EVENING
THIS WAVE IS GOING TO NOSE EAST TOWARD THE CENTRAL APPALACHIANS BY
LATE AFTERNOON INTO THE EVENING. THINKING IS THE SAME AS
EARLIER...IN THAT SHOWERS AND STORMS WILL INCREASE AGAIN BY EARLY
EVENING OVER THE MOUNTAINS...WITH A SCT/BKN LINE OF CONVECTION
POSSIBLY SHIFTING EAST/SOUTHEAST FROM SE WV TO THE PIEDMONT THIS
EVENING. SVR PARAMETERS FAVOR STRONGER STORMS IN WV/KY/FAR SW
VA...BUT WEAKEN FURTHER EAST...BUT CANNOT RULE OUT STRONGER STORMS
TO THE BLUE RIDGE THIS EVENING. ORIENTATION OF THE CONVECTION AND
SPEED OF MOVEMENT SHOULD PREVENT A FLASH FLOOD THREAT...THOUGH
LOCALIZED FLOODING IS POSSIBLE...GIVEN THE 1 INCH+ WE HAD EARLIER
TODAY IN PORTIONS OF THE REGION. STILL NOT ENOUGH FOR A FLOOD
WATCH.
FOR LATE TONIGHT...SHOWERS WANE AND WILL SEE CONTINUED SW ALOFT.
CANNOT RULE OUT A FEW SHOWERS AT TIMES ESPECIALLY GIVEN HIGHER
MOISTURE IN THE LOW LVLS. FOG PARAMETERS ALSO FAVOR GOOD COVERAGE OF
FOG ACROSS THE RIVER VALLEYS AND WHERE IT RAINS THIS
EVENING...DEPENDENT ON HOW MUCH CLEARING TAKES PLACE BEHIND THE
CONVECTION.
MONDAY...WE WILL SEE THE COLD FRONT MOVE FROM THE EASTERN OHIO
VALLEY SOUTHWEST TO MIDDLE TN IN THE MORNING...SLOWLY EAST TO THE
CENTRAL APPALACHIANS TO CUMBERLAND PLATEAU BY AFTERNOON. EXPECTING
TO SEE A FEW SHOWERS OR STORMS ACROSS THE MOUNTAINS IN THE MORNING.
CLOUD COVER WILL BE INCREASING ALOFT BUT WILL STILL SEE SOME
SUNSHINE AT TIMES AND THIS SHOULD LEAD TO MUCAPES OF 1500-2500 J/KG
BY MID AFTERNOON. MODELS ARE IN SOMEWHAT AGREEMENT THAT THE 2ND OF
THE UPPER SHORTWAVES WILL PASS ACROSS THE CENTRAL AND SOUTHERN
APPALACHIANS DURING THE LATE AFTERNOON LEADING TO MORE ROBUST
CONVECTION. THE STORM PREDICTION CENTER HAS MARGINAL RISK FOR MOST
OF THE AREA. IF THE FRONT MOVES QUICKER THEN CLOUD COVER WILL HINDER
LOW LVL INSTABILITY. THE BEST SHEAR LOOKS TO SITUATE ITSELF FROM FAR
SW VA/SE KY NORTHWARD INTO THE MD/PA AREA...SO THIS COULD LEAD TO
MORE OF A WIND THREAT IN OUR FAR WRN CWA...WITH MARGINALLY STRONG TO
SEVERE STORMS EAST.
BETTER LOW LVL AND UPPER LEVEL SUPPORT DOES NOT REALLY GET GOING
UNTIL AFTER 21Z/5PM OVER THE MOUNTAINS SO COULD BE ANOTHER LATE
AFTERNOON INTO EVENING EVENT.
WITH NO WEDGE MONDAY AND DEPENDING ON SKY COVER...TEMPS SHOULD WARM
INTO THE 70S IN THE MOUNTAINS...TO LOWER 80S EAST.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
AS OF 400 PM EDT SUNDAY...
SURFACE COLD FRONT WILL SLOWLY MOVE ACROSS THE FORECAST AREA MONDAY
NIGHT SUBJECTING AREA TO NEAR CATEGORICAL POPS. PENDING THUNDERSTORM
COVERAGE...QPF MAY EXCEED AN INCH WITH POTENTIAL FOR STRONGEST
STORMS TO PRODUCE LARGE HAIL AND DAMAGING WINDS BEFORE MIDNIGHT
MONDAY NIGHT. SHOWERS ARE EXPECTED TO TAPER OFF AFTER MIDNIGHT AS
FRONT MOVES EAST ACROSS THE PIEDMONT.
TUESDAY INTO WEDNESDAY...AN UPPER LEVEL TROUGH OVER EASTERN CANADA
WILL BEGIN TO DIG SOUTHWARD INTO THE EASTERN GREAT LAKES. THIS WILL
SEND ANOTHER SURFACE FRONT THROUGH THE FORECAST AREA LATE
WEDNESDAY...BEGINNING A TREND TOWARD COOLER TEMPERATURES FOR THE
LATER HALF OF THE WEEK. OTHER THAN SOME AFTERNOON INSTABILITY...NOT
MUCH SUPPORT FOR SHOWERS TUESDAY. FRONTAL LIFT WILL PROVIDE A
BETTER CHANCE WEDNESDAY EVENING.
TEMPERATURES TUESDAY AND WEDNESDAY FAVOR READINGS NEAR NORMAL.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
AS OF 400 PM EDT SUNDAY...
TEMPERATURES ARE EXPECTED TO TAKE A TUMBLE FOR THE END OF THE WEEK
AS HIGH AMPLITUDE UPPER LEVEL TROUGH SINKS SOUTH FROM THE GREAT
LAKES AND A CUTOFF LOW DEVELOPS OVER THE MID ATLANTIC REGION. 85H
TEMPS OF 0 TO +5 DEG C ARE PROGGED TO BE OVER THE FORECAST AREA BY
THURSDAY NIGHT...AND IF THIS VERIFIES...IT WILL SUPPRESS
TEMPERATURES AT LEAST 10 TO 15 DEGREES BELOW NORMAL. AS THE UPPER
LOW PASSES OVERHEAD...COLD POOL ALOFT WILL COMBINE WITH DAYTIME
HEATING FOR A DAILY THREAT OF INSTABILITY SHOWERS AND CONSIDERABLE
CLOUDINESS.
CUTOFF LOW WILL LIKELY BE SLOW TO MOVE OUT PER BLOCKY LOOK TO THE
UPPER AIR PATTERN...WITH CUTOFF LOWS ON THE WEST AND EAST COASTS AND
A RIDGE UP THROUGH THE CENTRAL CONUS. UNLIKE THE LAST OMEGA BLOCK
WHERE THE MID ATLANTIC ENJOYED UNSEASONABLY WARM AND DRY CONDITIONS
UNDER THE UPPER LEVEL RIDGE...JUST THE OPPOSITE IS OCCURRING THIS GO
ROUND.
OVER THE WEEKEND THE MODELS INDICATE THE CUTOFF LOW WILL GRADUALLY
DRIFT EAST TO JUST OFF THE MID ATLANTIC COAST...TEMPERATURES ALOFT
MODERATING. THIS SHOULD ALLOW FOR A GRADUAL WARMING TREND WITH
TEMPERATURES RETURNING TO NORMAL BY THE START OF NEXT WEEK.
ATTM...WEEKEND AS A WHOLE LOOKS DRY. WE HAVE A SLIGHT CHANCE OF
SHOWERS OVER THE MOUNTAINS TO ACCOUNT FOR THE INSTABILITY...BUT NOT
CONFIDENT THERE WILL BE MUCH COVERAGE.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
AS OF 645 PM EDT SUNDAY...
UPSTREAM CLUSTERS OF DEEP CONVECTION CONTINUE TO SLOWLY APPROACH
SOUTHEAST WEST VIRGINIA FROM THE WEST WITH SOME OF THESE
SHOWERS/STORMS EXPECTED TO ARRIVE INTO THE KLWB-KBLF VICINITY
BETWEEN 00-01Z/8-9PM. STORMS MAY REMAIN STRONG ENOUGH TO BRING A
PERIOD OF STRONGER WINDS AND MVFR/IFR CONDITIONS PENDING IF A
STORM MOVES DIRECTLY OVER ONE OF THE AIRPORTS. SHOULD SEE SOME OF
THIS CONVECTION THEN DRIFT SOUTHEAST PERHAPS IN LINE FORMATION
TOWARD KROA/KBCB AFTER DARK BEFORE WEAKENING. LATEST SHORT TERM
GUIDANCE DOES SUPPORT A PERIOD OF MVFR THROUGH MIDNIGHT AT THESE
LOCATIONS. STILL LOTS OF UNCERTAINTY HEADING EAST OF THE BLUE
RIDGE GIVEN LESS INSTABILITY AND LOSS OF HEATING. FOR NOW WILL
LEAVE OUT ANY SHRA MENTION AT KDAN WHILE INCLUDING A VCSH AT KLYH.
ONCE THE UPSTREAM WAVE MOVES EAST AFTER MIDNIGHT...A BREAK IN THE
SHOWERS SHOULD OCCUR OVERNIGHT EXCEPT POSSIBLY ACROSS SOUTHEAST
WEST VA WHERE ADDED BANDS OF SHRA COULD REDEVELOP AHEAD OF THE
FRONT BY EARLY MONDAY. OTRW QUESTION WILL BE LOW LVL MOISTURE
LEADING TO LOWER CIGS AND/OR VSBYS DESPITE EXODUS OF THE WEDGE.
HOWEVER GIVEN MOISTURE AND ADDED RAINFALL IN SPOTS THIS
EVENING...EXPECTING WIDESPREAD SUB-VFR IN FOG/STRATUS MOST
LOCATIONS LATE TONIGHT. ALSO LIFR POSSIBLE AT KLWB IF SKIES CLEAR
FOR A WHILE OVERNIGHT AND OVERALL IFR ELSEWHERE EXCEPT MVFR AT
KBLF/KROA.
AS SW FLOW KICKS IN MONDAY MORNING A TRANSITION TO SCT/BKN VFR
CIGS TO TAKE PLACE AT ALL SITES INTO EARLY AFTERNOON BEFORE
MOISTURE QUICKLY RETURNS...WITH SHOWERS AND STORMS EXPECTED IN
THE AFTERNOON. GIVEN FAST TIMING OF RETURNING THIS DEEP MOISTURE
TO THE REGION LATER MONDAY...WENT AHEAD AND INCLUDED A PREVAILING
SHRA MENTION AT MOST SITES WITH DEEPER CONVECTION AND SUBSEQUENT
VCTS ESPCLY ACROSS THE MOUNTAIN LOCATIONS BY LATER MONDAY
AFTERNOON/EVENING.
EXTENDED AVIATION DISCUSSION...
FRONTAL BOUNDARY WILL STALL OVERHEAD MONDAY NIGHT ALLOWING ANOTHER
WAVE OF LOW PRESSURE TO TRACK ACROSS THE REGION INTO TUESDAY
MORNING. THIS WILL KEEP CONTINUED MVFR/IFR IN PLACE WITH RAINFALL
FINALLY TAPERING TUESDAY AFTERNOON AS THE BOUNDARY SLIDES TO THE
SOUTHEAST OF THE AREA. A DEEP UPPER LEVEL TROUGH IS PROJECTED TO
DIVE SOUTHWARD OVER THE APPALACHIAN MOUNTAINS WEDNESDAY INTO
FRIDAY. OVERALL...FLYING CONDITIONS APPEAR RATHER POOR AT TIMES
FOR MID AND LATE WEEK DUE TO THE LIKELIHOOD OF LOW
CLOUDS ESPCLY MOUNTAINS...PERIODIC ROUNDS OF SHOWERS...AND PATCHY
FOG.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JH/RAB/WP
NEAR TERM...JH/WP
SHORT TERM...PM
LONG TERM...PM
AVIATION...JH/RAB/WP
Hazardous weather outlook, May 1, 6:47 PM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
747 PM EDT SUN MAY 1 2016
NCZ001>006-018>020-VAZ015-016-032-034-035-043>047-058-059-030000-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-GRAYSON-CARROLL-PATRICK-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
747 PM EDT SUN MAY 1 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA AND SOUTHWEST VIRGINIA.
.DAY ONE...TONIGHT.
A FEW THUNDERSTORMS THROUGH LATE EVENING COULD BECOME STRONG...AND
POSSIBLY SEVERE. ISOLATED HAIL AND DAMAGING WINDS WILL BE THE MAIN
THREAT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON
INTO MONDAY NIGHT. A FEW OF THESE STORMS COULD BRING DAMAGING
WINDS AND LARGE HAIL. LOCALIZED FLOODING WILL ALSO BE POSSIBLE.
BEYOND MONDAY...THERE IS A LOW PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ009>014-017>020-022>024-033-030000-
SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-
747 PM EDT SUN MAY 1 2016
...SEVERE THUNDERSTORM WATCH 135 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON
INTO MONDAY NIGHT. A FEW OF THESE STORMS COULD BRING DAMAGING
WINDS AND LARGE HAIL. LOCALIZED FLOODING WILL ALSO BE POSSIBLE.
BEYOND MONDAY...THERE IS A LOW PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-WVZ042>044-507-508-030000-
TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-WESTERN GREENBRIER-
747 PM EDT SUN MAY 1 2016
...SEVERE THUNDERSTORM WATCH 135 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SEVERE THUNDERSTORM WATCH.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON
INTO MONDAY NIGHT. A FEW OF THESE STORMS COULD BRING DAMAGING
WINDS AND LARGE HAIL. LOCALIZED FLOODING WILL ALSO BE POSSIBLE.
BEYOND MONDAY...THERE IS A LOW PROBABILITY FOR WIDESPREAD
HAZARDOUS WEATHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 1, 4:55 PM EST, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT SUN MAY 1 2016
NCZ001-018-012230-
WATAUGA-ASHE-
555 PM EDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT
CENTRAL WATAUGA AND SOUTHWESTERN ASHE COUNTIES...
AT 555 PM EDT...A STRONG THUNDERSTORM WAS OVER ROMINGER...MOVING
NORTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BOONE...
BEECH MOUNTAIN...
TODD...
SUGAR GROVE...
AND BEECH MOUNTAIN IN AVERY COUNTY.
THIS INCLUDES APPALACHIAN STATE UNIVERSITY.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3634 8172 3633 8171 3635 8171 3640 8164
3627 8150 3616 8182 3619 8186 3619 8188
3621 8190 3622 8189
TIME...MOT...LOC 2155Z 239DEG 33KT 3620 8184
DSSpecial weather statement, May 1, 5:29 PM EST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT SUN MAY 1 2016
NCZ001-012300-
ASHE-
629 PM EDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL ASHE COUNTY...
AT 629 PM EDT...A STRONG THUNDERSTORM WAS NEAR TROUT...MOVING
NORTHEAST AT 40 MPH.
PEA SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
JEFFERSON...
WEST JEFFERSON...
MOUNT JEFFERSON...
BALDWIN...
AND WAGONER.
LAT...LON 3656 8141 3651 8133 3648 8132 3648 8130
3647 8130 3646 8128 3644 8127 3632 8160
3637 8165
TIME...MOT...LOC 2229Z 235DEG 33KT 3636 8160
DSSpecial weather statement, May 1, 6:58 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
758 PM EDT SUN MAY 1 2016
VAZ023-020030-
BOTETOURT-
758 PM EDT SUN MAY 1 2016
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL BOTETOURT COUNTY...
AT 758 PM EDT...A STRONG THUNDERSTORM WAS OVER ORISKANY...MOVING
NORTHEAST AT 25 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ORISKANY...
EAGLE ROCK...
AND GALA.
LAT...LON 3774 7978 3761 7968 3752 7997 3754 7998
3755 7997 3761 8002
TIME...MOT...LOC 2358Z 243DEG 23KT 3758 7995
DSHail, Botetourt
- When
- May 1, 7:25 PM EST
- Where
- Botetourt County, 1.77 mi E of Gala
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 37.684, -79.788
WDBJ television from Roanoke provided a social media video showing quarter sized hail falling for a short time at this location.
Hail, Lynchburg (C)
- When
- May 1, 9:47 PM EST to 9:57 PM EST
- Where
- Lynchburg (C) County, 1.3 mi WSW of Tyree
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.390, -79.140
Quarter sized hail lasted for 10 minutes between 1047 PM EDT and 1057 PM EDT along Campbell Avenue based on radar estimates.
Hail, Campbell
- When
- May 1, 10:08 PM EST
- Where
- Campbell County, Concord
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.350, -78.980
Hail fell along Kimball Road in the community of Concord, VA.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Utah, May 1, 20161 death · $1.0 million · 79 kt wind · 1 event
- Flash Flood and Hail in Kentucky, May 1, 20161 death · $52,000 · 1 in hail · 5 events
- Flash Flooding and Hail in West Virginia, May 1 to 2, 2016$357,000 · 2 in hail · 37 events
- Hail and Damaging Winds in North Carolina, May 1, 2016$360,000 · 2 in hail · 16 events
- Drought in Guam, May 1 to 31, 2016$250,000 · 3 events
- Flash Flood and Hail in Kentucky, May 1, 2016$120,000 · 2.75 in hail · 9 events
- Flooding in Iowa, May 1 to 9, 2016$150,000 · 4 events
- Flash Flooding and Hail in Louisiana, May 1, 2016$100,000 · 1.75 in hail · 12 events
- Hail and Damaging Winds in Kentucky, May 1, 2016$54,000 · 1.5 in hail · 18 events
- Hail and Damaging Winds in Illinois, May 1, 2016$46,000 · 3 in hail · 13 events
- Flash Flooding and Flooding in Kentucky, May 1, 2016$18,000 · 1.75 in hail · 19 events
- Damaging Winds in Mississippi, May 1, 2016$32,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637690, 637693, 637694.